Texas, 2020

Hail in Texas, April 27, 2020

April 27, 2020 · NWS SJT · 1 event in 1 county or zone

7 miles south southeast of Sweetwater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated severe storm resulted in a large hail report about 5.7 miles south southeast of Sweetwater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 27, 5:29 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 27, 5:29 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
629 PM CDT Mon Apr 27 2020

.AVIATION...
/00Z TAFS/

A few showers and thunderstorms have developed late this afternoon
across the Permian Basin and are moving toward the northeast.
Given the isolated nature of the storms have removed the mention
of thunder from the KABI and KSJT terminals but will continue to
monitor radar trends and amend accordingly. Otherwise, MVFR
ceilings are expected to develop overnight and spread across the
southern TAF sites between 08-09Z. Low stratus should burn off by
17-18Z with VFR conditions prevailing in the afternoon. Winds will
be out of the south-southwest at 15-25 knots during the afternoon.

&&

.PREV DISCUSSION... /issued 246 PM CDT Mon Apr 27 2020/

SHORT TERM...
(Tonight and Tuesday)

A dryline is forecast to sharpen across the Permian Basin and
Trans Pecos region late this afternoon. Although a fairly strong
cap is forecast across the area this afternoon, enough daytime
heating may allow for isolated showers and thunderstorms to
develop along the dryline. This is supported by a few of the CAMs.
Any thunderstorms that do develop will have the potential to
become strong to severe, with damaging winds and large hail being
the main concern. Most of this activity should dissipate by mid to
late evening, due to the loss of daytime heating. Have continued
PoPs across the western half of the area, mainly for areas west of
a Sonora to Brownwood line. Overnight low temperatures will be in
the mid to upper 60s.

The main story on Tuesday will be the hot temperatures that are
forecast. A dryline will advance into the central portions of the
forecast area by mid afternoon. In addition, compressional heating
ahead of an approaching cold front will result in unusually hot
temperatures, especially across the western half of the area. Highs
will range from the mid 90s to near 100 degrees across the western
half of the area, to the low 90s across our eastern counties. An
isolated shower or thunderstorms cannot be ruled out during the
afternoon hours along the dryline, but kept PoPs below 15 percent at
this time given the continued uncertainty.

LONG TERM...
(Tuesday Night through Monday)

Thunderstorms will be possible primarily east of a Haskell to
Mason line Tuesday evening in advance of a surface cold front
that will move through overnight. Models show most of the storm
development just east of the area and given the uncertainty,
will keep POPs on the low side tomorrow evening/overnight.
A strong low level jet will develop in advance of the front
tomorrow evening. This, combined with steep lapse rates will
result in damaging wind potential if storms manage to form
farther west along the front. Thunderstorm chances will linger
over southeast sections through daybreak Wednesday before the
front moves through.

The aforementioned cold front will bring dry and cooler conditions
for Wednesday, with highs in the upper 70s and lower 80s, which
is very close to normal for this time of year. Dry and hot
conditions will return late this week through the weekend as an
upper level ridge develops over the Plains. Highs Thursday will
be mainly in the upper 80s, then well above normal temperatures
return Friday through the weekend, with highs in the mid and upper
90s and overnight lows in the 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 67  93  59  79 /  20  10  20   0
San Angelo 	 67  98  65  84 /  20  10   5   5
Junction 	 67  92  65  83 /   5   5  10   5
Brownwood 	 66  91  62  80 /  20  10  30   5
Sweetwater 	 67  96  60  79 /  30  10   5   0
Ozona      	 66  96  64  84 /  20   5   0   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

42
Hazardous weather outlook, Apr 27, 1:17 PM CST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
217 PM CDT Mon Apr 27 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-281930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
217 PM CDT Mon Apr 27 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms will be possible late
this afternoon and evening, mainly north and west of a Sonora to
Abilene line. The main hazards will be damaging winds, hail and
dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are also possible Tuesday
night across portions of the Heartland, northwest Hill Country,
and eastern Big Country. A few of these storms may become strong
to severe, mainly east of a Haskell, to Abilene, to Mason line.
The main hazards will be large hail, damaging winds, and
dangerous lightning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this evening. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Special weather statement, Apr 27, 7:04 PM CST, 1 hour before
Special Weather Statement
National Weather Service San Angelo TX
804 PM CDT Mon Apr 27 2020

TXZ064-065-280145-
Coke TX-Sterling TX-
804 PM CDT Mon Apr 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COKE AND NORTHERN
STERLING COUNTIES UNTIL 845 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sterling City, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Coke
and northern Sterling Counties.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

LAT...LON 3209 10073 3208 10067 3184 10066 3181 10126
      3208 10127
TIME...MOT...LOC 0104Z 257DEG 12KT 3195 10094
Special weather statement, Apr 27, 7:30 PM CST, 34 minutes before
Special Weather Statement
National Weather Service San Angelo TX
830 PM CDT Mon Apr 27 2020

TXZ054-065-280215-
Nolan TX-Coke TX-
830 PM CDT Mon Apr 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COKE AND SOUTHERN
NOLAN COUNTIES UNTIL 915 PM CDT...

At 830 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver, or 14 miles northwest of Robert Lee, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sanco around 835 PM CDT.
  Blackwell around 855 PM CDT.
  Hylton around 910 PM CDT.

Other locations impacted by this storm include Oak Creek Reservoir.

LAT...LON 3208 10015 3208 10023 3206 10024 3196 10065
      3213 10066 3228 10020
TIME...MOT...LOC 0130Z 252DEG 32KT 3207 10059
Special weather statement, Apr 27, 7:58 PM CST, 6 minutes before
Special Weather Statement
National Weather Service San Angelo TX
858 PM CDT Mon Apr 27 2020

TXZ054-127-280245-
Nolan TX-Taylor TX-
858 PM CDT Mon Apr 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NOLAN AND NORTHWESTERN
TAYLOR COUNTIES UNTIL 945 PM CDT...

At 858 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Nolan, or 11 miles south of Sweetwater, moving east at
35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Nolan around 905 PM CDT.
  Trent around 930 PM CDT.
  Merkel around 935 PM CDT.

Other locations impacted by this storm include Camp Butman, The
Intersection Of Highway 70 And Ranch Road 53, Lake Sweetwater and
Camp Boothe Oaks.

LAT...LON 3216 10038 3238 10048 3251 10026 3252 10000
      3228 9989
TIME...MOT...LOC 0158Z 248DEG 30KT 3231 10036

The radar

The Dyess AFB radar (KDYX), 103 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nolan

When
April 27, 8:04 PM CST to 8:06 PM CST
Where
Nolan County, 5.65 mi SSE of Sweetwater Gesin Arp
Measured
2 in hail
Reported by
Public
Coordinates
32.330, -100.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884552.